Wyoming, 2016

Hail and Damaging Wind in Wyoming, July 18, 2016

July 18, 2016 · NWS UNR · 5 events in 1 county or zone

A severe thunderstorm over south central Crook County produced hail to quarter size from Pine Haven to Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm over south central Crook County produced hail to quarter size from Pine Haven to Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 12:32 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 12:32 PM MST, 4 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
132 PM MDT MON JUL 18 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 132 PM MDT Mon Jul 18 2016

fast flow on the se periphery of the pac ne upper low continues
to support weak impulses in sw flow. The next impulse will arrive
this evening and support ts development over ne wy and far western
sd. Hires models still indicate a linear convection system which
makes sense given cape/flow progs. appreciable moisture in place
with mid to upper 60s dewpoints supporting 2-3 kj/kg over the
region and given the shear in place, a few severe storms will be
possible this aft/eve, esp from the black hills east. Convection
will wane tonight, save for the far south with activity possible
through tonight given a llj.

massive conus ridge will build into the plains tue. This will
support very warm conds over the area, esp eastern areas. Deep
mixing with ongoing dry conds will support temps into the 100s for
much of the sd plains. Will issue an excessive heat watch given
the potential for 4 consecutive days of heat indices at 100 or
higher. Convection will also be possible over the bh tue
afternoon, although cape will be limited (supporting very low
sever risk), and on portions of the plains given diurnal heating
and deep mixing an weak impulses in sw flow. Best chance for
convection looks to be over sw into scentral sd where a mid level
impulse will track.

.LONG TERM...(Wednesday Through Monday)
Issued at 132 PM MDT Mon Jul 18 2016

Upper level ridge over the Central CONUS will remain
nearly stagnant for most of the week. Medium range guidance showing
850mb temps in the 30-35C range from Tuesday through Friday, which
will result in surface temps in the 90s across NE Wyoming to 100-
105F across the South Dakota plains. Both GFS/ECMWF begin to break
down the ridge by the weekend as a shortwave over the Pacific NW
moves into the Northern Plains. This will result in near zonal flow
and temperatures being close to seasonable normals by the weekend,
with increasing chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 132 PM MDT Mon Jul 18 2016

Isolated to scattered showers and thunderstorms will be
possible this afternoon and evening. Some of the heavier
showers/storms could produce localized MVFR cigs/vis. Otherwise,
expect VFR conditions through the period.

&&

.UNR Watches/Warnings/Advisories...
SD...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for SDZ014-032-043-046-047-049.

WY...None.
&&

SHORT TERM...JC
LONG TERM...McKemy
AVIATION...McKemy
Hazardous weather outlook, Jul 18, 8:39 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
939 AM MDT MON JUL 18 2016

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
939 AM MDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT TEMPERATURES ARE EXPECTED MUCH OF THIS WEEK WITH HIGHS INTO
THE 90S AND POSSIBLY LOWER 100S MOST DAYS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-191300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
939 AM MDT MON JUL 18 2016 /1039 AM CDT MON JUL 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT TEMPERATURES ARE EXPECTED MUCH OF THIS WEEK WITH HIGHS
EXCEEDING 100 DEGREES MOST DAYS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 18, 3:13 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
07/18/2016  E2.25 INCH       MEADE              SD   NWS EMPLOYEE

&&

MCKEMY
Local storm report, Jul 18, 3:25 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
07/18/2016  M1.50 INCH       MEADE              SD   NWS EMPLOYEE

&&

MCKEMY
Local storm report, Jul 18, 3:47 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
07/18/2016  M2.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

MCKEMY
Local storm report, Jul 18, 3:51 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     15 NW EDGEMONT          43.47N 104.01W
07/18/2016  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

0442 PM     HAIL             15 NW EDGEMONT          43.47N 104.01W
07/18/2016  E0.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jul 18, 4:09 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
07/18/2016  M54 MPH          CUSTER             SD   DEPT OF HIGHWAYS

&&

MCKEMY
Special weather statement, Jul 18, 4:53 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT MON JUL 18 2016

WYZ056-057-190030-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-
553 PM MDT MON JUL 18 2016

...STRONG THUNDERSTORM OVER SOUTHWESTERN CROOK COUNTY...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN KEYHOLE RESERVOIR...OR 20 MILES WEST OF SUNDANCE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE HAVEN...DEVILS TOWER JUNCTION AND KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 160 AND
175.

LAT...LON 4421 10480 4438 10493 4453 10465 4438 10445
TIME...MOT...LOC 2352Z 238DEG 23KT 4436 10478

JC

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 18, 4:55 PM MST to 5:05 PM MST
Where
Crook County, Pine Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Hail, Crook

When
July 18, 5:08 PM MST
Where
Crook County, Sundance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.410, -104.380

Thunderstorm Wind, Crook

When
July 18, 5:08 PM MST
Where
Crook County, Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.410, -104.380

The spotter estimated wind gusts at 60 mph.

Hail, Crook

When
July 18, 5:15 PM MST
Where
Crook County, Pine Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Hail, Crook

When
July 18, 5:30 PM MST
Where
Crook County, 3.4 mi SE of Keyhole Reservoir
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.340, -104.740

Check time on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644579, 644581, 644582, 644583, 649084.